Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Goodland, KS

June 6, 2003Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2003, 7:36 PM MDT for Kit Carson County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 7:36 PM MDT (01:36 UTC)
Expired
Jun 6, 2003, 8:30 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 070136
SVRGLD
COC063-070230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 830 PM MDT

* AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SEIBERT...OR ABOUT 13 MILES   
  EAST OF FLAGLER...MOVING SOUTHEAST AT 25 MPH. AT 705 PM MDT...A 
  SPOTTER REPORTED GOLF BALL SIZE HAIL 16 MILES NORTH OF FLAGLER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VONA AT 745 PM MDT
  STRATTON AT 800 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3946 10284 3932 10297 3907 10258 3925 10241

BULLER

&

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:03 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 6, 2:03 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT FRI JUN 6 2003

TONIGHT...UPPER LOW DROPS THROUGH THE DAKOTAS SPREADING STRONG
UPWARD VERTICAL MOTION FIELD ACROSS THE FORECAST AREA. 700-500 MB
LAPSE RATES OF 6 TO 6.5C/KM WILL BE IN COLORADO THIS EVENING AND
THEN DIMINISH RAPIDLY TO LESS THAN 6C/KM EVERYWHERE IN THE FORECAST
AREA BY 06Z. THESE LAPSE RATES COMBINED WITH TOTAL TOTALS IN THE
MIDDLE 40S AND ALSO FALLING AFTER 06Z SUGGEST A LIMITED SEVERE
THREAT...MAINLY WITH FRONTAL PASSAGE...OF BRIEF GUSTY WINDS AND
PERHAPS SMALL HAIL. MAIN CHALLENGE WILL BE QPF (QUANTITATIVE
PRECIPITATION FORECAST) AND USED GFS BEFORE 06Z THEN ETA AFTER 06Z.
FAVORED COOLER MAV FOR LOWS.

SATURDAY...GFS AND ETA IN BETTER AGREEMENT WITH 500 MB
REPRESENTATION OF THE SYSTEM...BOTH SHOWING A CLOSED LOW MOVING
EAST ACROSS NEBRASKA. A SECONDARY VORTICITY LOBE WILL ROTATE AROUND THE
MAIN LOW IN THE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LIKELY
IN THE EAST TAPERING OFF TO CHANCE SHOWERS IN COLORADO. 700-500 MB
LAPSE RATES STEEPEN UNDER COLD POOL ALOFT...AND TOTAL TOTALS IN THE
NORTHERN ZONES WILL BE IN THE LOWER 50S. PRIMARY LIMITING FACTOR FOR
CONVECTION WILL BE LACK OF MOISTURE...AS 700 MB DEWPOINTS WILL BE
QUITE LOW AND K INDICES WILL BE IN THE MIDDLE TO UPPER 20S. WITH
LITTLE IF ANY SUN EXPECTED AND LOW LEVEL COLD ADVECTION BY NORTHERLY
WINDS COOL FWC GUIDANCE SEEMS APPROPRIATE. WILL HOLD ON TO SLIGHT
CHANCE DURING THE EVENING FOR ANY LINGERING ACTIVITY IN THE FAR
EAST...BUT SUBSIDENCE AND DRY AIR WILL FINALLY END PRECIPITATION
EVERYWHERE BY 06Z.

SUNDAY/MONDAY...RISING HEIGHTS AND RETURN FLOW WILL RESULT IN DRY
AND MUCH WARMER CONDITIONS. 850 TEMPERATURES SUPPORT HIGHS IN THE
LOWER TO MIDDLE 70S ON SUNDAY WITH DOWNSLOPING WINDS LIMITED TO THE
WEST AND VERY LATE IN THE DAY AT THAT. ON MONDAY SOUTHWESTERLY
DOWNSLOPING WINDS WILL ENHANCE SURFACE WARMING THROUGHOUT THE
FORECAST AREA AND ETA 2 M TEMPERATURES ALREADY IN THE UPPER 80S TO
LOWER 90S AND WILL TREND THE TEMPERATURE FORECAST IN THAT DIRECTION.

EXTENDED (TUESDAY THROUGH FRIDAY)...ZONAL FLOW ALOFT ON TUESDAY WITH
SHORTWAVE MOVING THROUGH LATE. SURFACE FLOW WILL BE DOWNSLOPE MOST
OF THE DAY WITH A GRADUAL UPSLOPE FLOW DEVELOPING WITH VEERING WINDS
AHEAD OF A COLD FRONT MOVING THROUGH NEBRASKA. THE GFS GENERATES
PLENTIFUL PRECIPITATION ALONG THE FRONT AND WILL INSERT CHANCE THUNDER
NORTH/EAST AND SLIGHT CHANCE ELSEWHERE FOR TUESDAY NIGHT. ON
WEDNESDAY THE UPPER FLOW BACKS TO SOUTHWEST AND BOTH THE GFS AND
ECMWF SHOW A STRONGER SHORTWAVE MOVING OVER THE AREA. MOISTURE AND
INSTABILITY AXIS WILL BE OVER THE EASTERN ZONES PER THE GFS...AND
WILL INSERT CHANCE FOR THUNDER THERE WITH SLIGHT CHANCE ELSEWHERE.
ON THURSDAY MORE SHORTWAVE ENERGY RIPPLES THROUGH WITH A SURFACE
FRONT ALSO IN THE VICINITY. DETAILS HARD TO PIN DOWN AT THIS POINT
AND WILL LEAVE CHANCE THUNDER GOING ALL ZONES. ON FRIDAY THE GFS
DOES NOT GENERATE ANY PRECIPITATION...HOWEVER ANOTHER SHORTWAVE
COMES THROUGH AND COMBINED WITH UPSLOPE FLOW AND INSTABILITY AXIS
OVER THE AREA WILL HAVE TO INSERT CHANCE THUNDER THIS DAY AS WELL.

.GLD...NONE.

JDK
Hazardous weather outlook, Jun 6, 10:45 AM MDT, 8 hours 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071046-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FOOTHILLS
THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL MOVE INTO THE
EASTERN PLAINS LATE THIS AFTERNOON. SMALL HAIL AND WINDS GUSTING TO
40 MPH MAY BE EXPECTED WITH A FEW OF THESE STORMS.

TONIGHT...AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE NORTHWEST...
SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE
TRISTATE AREA. THEY WILL BECOME MORE NUMEROUS ACROSS THE ENTIRE AREA
AFTER MIDNIGHT.

NONE OF THIS AFTERNOONS OR TONIGHTS THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS...AND A FEW ISOLATED THUNDERSTORMS...WILL END SATURDAY
DURING THE DAY.  THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:35 PM MDTSevere Thunderstorm WarningGLDKit Carson55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.